RA and eyes

Hi!

I am on plaquenil over 6 months now for RA.

I woke one in middle of night with eye pain.after applying a cool compress it calmed down enough to let me sleep till morn.

I woke up with double "ghost" vision in that eye with jabs of pain here and there.

The double vision lasted 2 days.couldnt get to my eye dr because it was holiday. And friday he wasnt available so my apointment is on monday.

Double vision is gone but my eyes are very dry with pain coming and going in said eye.

I stopped the plaquenil until I see the eye dr.

Can this be from the medication?

Or another RA symptom??

16 Replies

oldestnewest
  • Are you usung any eye drops for dry eyes?

  • Not yet.

    My gp gave me meficated eye drops thinking I might have an eye infection.

    It made my eyes even dryer

  • Maybe have a word with the chemist or an optican as they can also give good advice until you see it see the eye doctor. Dry eyes can also cause pain and burning. I hope you get sorted very soon xx

  • The pain is not burning. Its more a pain from behind the eye...

    I was realy wondering if it can be RA connected

  • Ra can affect the eye , plaquenil can also have side affects that affect the eye , that why you are advised to have yearly eye tests when taking it . Do get checked out as soon as possible 🌸🌸

  • Will do!

    Thanks

  • The eye problems that can be caused by plaquenil (hydroxy) are extremely rare, and especially so if you have been on it for less than 5 years. If you are unlucky enough to be affected then it causes changes to the eye, which alters vision, but as far as I'm aware isn't painful.

    However, having RA itself does mean you are more likely to have related eye problems like sjorgens (dry eyes), scleritis and uveitis which is painful. So that is a more likely reason. Here's a link to the NRAS information on RA and eyes

    nras.org.uk/eye-health-and-ra

    Hope you get some answers at your appointment on Monday

  • Will look at that link.

    Tjank you!

  • Have been battling an eye infection (I am fairly sure caused by old mascara I watered down not my drugs which are many or RA) but now clear. Been left with very dry eyes. I paid to see a consultant as it was just not getting better. He prescribed one use drops without preservative and I am using comfort drop also without preservative. All ok now and dry eyes less of a problem. I can now wear my contact lenses again. (Have worn them for about 50 years). Still wash off solution which has preservative and put them in with comfort drops. And use drops when needed. More expensive but I have to use them. Hope you get good support from dr on Monday

  • Hello and to say I'm new to the site but I can't help much. I have RA + OA for 12

    years. I was on sulfasalazine(SP) for 4 years which made my eyes glow but were very dry with no pain. My RA consultant changed me to methotrexate + folic acid which I used for 8 years and haven't had any side effects(Yet).

    It sounds to me as though you've done the right thing by leaving them off until you've had conformation. I'd do the same.

    As the other posts have rightly said " The pharmacist is the next best advice

    to a doctors," (sometimes even better).

    Hope all goes well for you

    Pixielink

  • Hi, I have experienced a very similar issue with eye pain, followed by many hours of double vision in one eye. This has happened a few times now. I have seen my optician a number of times, and he believes to be dry eyes which is a symptom of inflammatory arthritis (I have PsA associated with crohns - but he advised an issue that can be associated with all rheumatic arthritis). He gave me preservative free eye drops and an eye paste to help. He said pain is more likely to begin during the night due to REM. Still being monitored. If you are getting a red eye with it then it is more likely to be euveitis or iritis, which is also linked to RD. If you want advice before you other appointment, drop into your optician, or if your eye is red then definitely do this. Opticians can offer first aid for the eyes. Sorry for long post, just know how scarey it is!!

  • My eyes are not red but your answer is helpfull!

    Eye dr. Appointment tomorrow.

    Will keep you posted!

  • Good, I don't get red eye either, which I think hopefully means less serious. Good luck with appointment tomorrow! Fingers crossed you get some answers.

  • Plaquenil (Hydroxychloroquine sulphate) can cause eye damage, it's very rare, but it happened to me in both eyes. It can cause deposits of chloroquine from the drug on the macula which damage cone cells and affects colour vision and can cause loss of central vision. But it is not painful at all. So it doesn't sound like the problem you are describing.

    Please do see your optician, your eye problem sounds painful and distressing. My chloroquine retinopathy was picked up by my optician during an annual digital retinal photo and eye exam, so I was very lucky to have found before I suffered vision loss. It's a great drug, worked well for me, but do get an annual eye exam.

  • This is part of ra. This was one of my first symptoms I had major dry eyes now they are better with my medication but I have to use eye drops through the day and night x

  • Was at eye dr. He said very dry eyes which was causing muscle pain around eyes. Says might be sjorgens. So started using eye drops...grateful its not something serious!

You may also like...